1. Skip to Menu
  2. Skip to Content
  3. Skip to Footer

Acetylsalicylic Acid

Acetylsalicylic acid (ASA) is a common analgesic, anti-inflammatory agent widely available to the public in the over the counter medications. More than 100 medications contain aspirin. Children's aspirin contains 81 mg ASA and adult aspirin contains either 325 mg (regular strength) or 500 mg ASA (extra-strength). Serum peak levels of acetysalicylic acid are widely used to assure therapeutic levels or confirm intoxication. Five to seven days are required to reach steady state therapeutic levels. Therapeutic peak serum levels are:

Clinical Situation Desired Therapeutic Level
General Pain 5 - 20 mg/dL
Anti-inflammatory 15 - 30 mg/dL
Rheumatoid arthritis 20 - 30 mg/dL


Some patients may experience toxicity at levels >30 mg/dL. Tinnitus usually occurs as serum levels approach 30 mg/dL. Values >40 mg/dL are considered critical, but serious toxicity usually occurs at levels >50 mg/dL. Wintergreen topical solutions contain methyl salicylate and ingestion of as little as 1 tsp can cause systemic toxicity.

The signs and symptoms of salicylate toxicity include tinnitus, decreased auditory acuity, tachypnea, hyperpyrexia, sweating, vomiting, gastric pain, and confusion. Other manifestations include initial respiratory alkalosis, then metabolic acidosis, hypoglycemia, and noncardiogenic pulmonary edema. Respiratory alkalosis is due to direct salicylate stimulation of the respiratory center in the medulla oblongata. Metabolic acidosis and hyperpyrexia are caused by uncoupling of oxidative phosphorylation and production of lactic acid, acetoacetic acid and hydroxybutyrate. An increased demand for glucose, causes hyperglycemia initially due to increased glycolysis. Later, hypoglycemic ensues as glucose stores are depleted. High salicylate levels cause pulmonary edema by increasing the permeability of pulmonary capillaries to protein and fluid. Chronic toxicity is more insidious than acute toxicity, particularly in the elderly. Generally, therapeutic doses of aspirin are rapidly absorbed from the GI tract and peak serum levels are reached by 6 hours after ingestion. Absorption may be delayed in a massive overdose because of concretion of multiple tablets in the stomach. In this situation, serum levels may continue to rise for 24 hours after ingestion.

Enteric coated tables are formulated to resist the acidic pH of the stomach and to dissolve in the alkaline fluid of the small intestine. Drug release is primarily a function of gastric emptying time. A serum salicylate level measured at 6 hours may not represent the peak level, which may be delayed by many hours.

Specimen requirement is one SST tube of blood. Therapeutic peak levels should be drawn 2 hours after the last dose. After an overdose, a specimen should be drawn 6 hours after ingestion and then every 4 hours until a downward trend in salicylate level is established.

AddThis Social Bookmark Button

Stay Informed

Amazon Book

Our Sponsors

Login Form

Mobile Applications

iPad mini Horz Vert 300w

Get it for: iPhoneiPad

ClinLab Navigator Information

McAfee SECURE sites help keep you safe from identity theft, credit card fraud, spyware, spam, viruses and online scams
© 2015 ClinLab Navigator, LLC.